Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 57, NWS Raleigh, NC

May 1, 20125 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 1, 2012, 5:46 PM EDT for 5 counties in North Carolina. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2012, 5:46 PM EDT (21:46 UTC)
Expired
May 1, 2012, 6:30 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Durham County, NC, Granville County, NC, Orange County, NC, Person County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:15 PM EDTHAIL 14 Ese Schley, NCQUARTER SIZE HAIL CURRENTLY FALLING IN NORTHEAST HILLSBOROUGH.
May 1, 6:24 PM EDTHAIL 15 Sw Bahama, NC1 INCH HAIL COVERING THE GROUND AT OAK FOREST ROAD DR AND GUESS ROAD.
May 1, 6:26 PM EDTHAIL 15 Ssw Bahama, NCQUARTER SIZE HAIL REPORTED AT BARCLAY DRIVE AND SMITH DRIVE
May 1, 6:26 PM EDTHAIL 1.54 Sw Bahama, NC1.5 INCH HAIL COVERING THE GROUND NEAR GUESS ROAD AND MILTON ROAD
May 1, 6:35 PM EDTHAIL 14 S Bahama, NCQUARTER SIZE HAIL AT CABIN BRANCH DRIVE AND VINTAGE HILL PARKWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:12 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WUUS52 KRAH 012146
SVRRAH
NCC063-077-135-145-183-012230-
/O.NEW.KRAH.SV.W.0057.120501T2146Z-120501T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
546 PM EDT TUE MAY 1 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN PERSON COUNTY IN CENTRAL NORTH CAROLINA
  NORTH CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF BUSHY FORK...OR 9 MILES EAST
  OF PROSPECT HILL...MOVING EAST AT 30 MPH. QUARTER SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROUGEMONT...
  BAHAMA...MORIAH...
  STEM...BUTNER...
  CREEDMOOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3619 7851 3617 7850 3589 7865 3612 7926
      3618 7926 3625 7921 3625 7916 3630 7916
      3635 7912
TIME...MOT...LOC 2146Z 286DEG 26KT 3623 7903

$$

WSS
1 follow-up statement
360 
WWUS52 KRAH 012207
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EDT TUE MAY 1 2012

NCC145-012217-
/O.CAN.KRAH.SV.W.0057.000000T0000Z-120501T2230Z/
PERSON NC-
607 PM EDT TUE MAY 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PERSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3619 7851 3617 7850 3589 7865 3610 7917
      3622 7908 3624 7904 3624 7893
TIME...MOT...LOC 2207Z 286DEG 26KT 3617 7898

$$

NCC063-077-135-183-012230-
/O.CON.KRAH.SV.W.0057.000000T0000Z-120501T2230Z/
DURHAM NC-GRANVILLE NC-ORANGE NC-WAKE NC-
607 PM EDT TUE MAY 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTH CENTRAL WAKE...NORTHEASTERN ORANGE...SOUTHERN GRANVILLE AND
NORTHERN DURHAM COUNTIES...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
SCHLEY...OR 10 MILES NORTHEAST OF HILLSBOROUGH...MOVING EAST AT 30
MPH.

HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... ROUGEMONT...BAHAMA...
GORMAN...STEM...CREEDMOOR AND BUTNER.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3619 7851 3617 7850 3589 7865 3610 7917
      3622 7908 3624 7904 3624 7893
TIME...MOT...LOC 2207Z 286DEG 26KT 3617 7898

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:40 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 1, 4:40 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE RALEIGH NC
440 PM EDT TUE MAY 1 2012

.SYNOPSIS...
BENEATH A STRONG MID LEVEL RIDGE...BERMUDA SURFACE HIGH PRESSURE
WILL EXPAND WESTWARD INTO THE SOUTHEAST THROUGH THE REMAINDER OF THE
WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AS OF 310 PM TUESDAY...

SEVERE THUNDERSTORM WATCH # 219 HAS BEEN ISSUED FOR THE NORTHERN
THIRD OF CENTRAL NC...EFFECTIVE UNTIL 9 PM.

MORNING FORECAST RATIONALE LITTLE CHANGED...WITH THE HIGHEST
PROBABILITIES OF AFTERNOON-EVENING CONVECTION INVOF THE VA BORDER...
IN CLOSEST PROXIMITY TO THE TRACK OF A MID LEVEL PERTURBATION AND
ASSOCIATED CONVECTIVE CLUSTER OVER WESTERN VA. CONVECTION HAS ALSO
DEVELOPED OVER THE BLUE RIDGE EAST SLOPES...AND SOME OF THIS
ACTIVITY MAY PROPAGATE EASTWARD IN MEAN WESTERLY STEERING FLOW INTO
THE WESTERN AND SOUTHERN PIEDMONT PRIOR TO WEAKENING THIS EVENING.
THE FORMER DEVELOPMENT...INVOF THE VA BORDER...WILL POSE A RISK OF
SEVERE WEATHER OWING TO BOTH MODERATE INSTABILITY FUELED BY THE HEAT
AND HUMIDITY...AND BULK DEEP LAYER SHEAR ON THE ORDER OF 30-35 KTS
NEAR THE VA BORDER. HAIL AND WET MICROBURST WINDS WILL BE THE
PRIMARY SEVERE WEATHER HAZARDS GIVEN THE DEGREE OF INSTABILITY...
INCLUDING OVER 1000 J/KG IN THE HAIL GROWTH ZONE...AND DRY MID LEVEL
AIR AND ASSOCIATED HIGH DELTA THETA-E VALUES AND DOWNDRAFT CAPE.
THERMODYNAMIC PARAMETERS ALSO INDICATE THESE STORMS MAY PRODUCE AN
EXCESSIVE AMOUNT OF LIGHTNING. THE HWO WAS ALREADY UPDATED THIS
MORNING TO REFLECT THIS THINKING...AND A NEW ONE WITH THE WATCH
INFORMATION WILL BE OUT IN A FEW MINUTES.

TONIGHT: MUGGY AND MILD WITH LOWS IN THE MIDDLE TO UPPER 60S...OR
GENERALLY A COUPLE OF DEGREES ABOVE THOSE OF TUE MORNING OWING TO
ABOUT A 10 METER RISE IN FORECAST LOW LEVEL THICKNESSES OVER
OBSERVED 12Z TUE...IN AN OTHERWISE PERSISTENT SYNOPTIC REGIME. DRY
FOR THE MAJORITY OF THE OVERNIGHT...AFTER AFTERNOON AND EVENING
CONVECTION WANES...THOUGH WEAKENING CONVECTION ASSOCIATED WITH A
WELL-DEFINED CONVECTIVELY-ENHANCED S/W TROUGH MAY DRIFT TOWARD THE
FAR NORTHERN PIEDMONT TOWARD DAYBREAK.

WEDNESDAY: HOT AND HUMID FOR EARLY MAY STANDARDS...AND ASSOCIATED
HAZY CONDITIONS...WILL CONTINUE. THE STRONG 321 DM H7 RIDGE CENTERED
OVER COASTAL SC TODAY WILL BULGE NORTHWARD IN THE WAKE OF THE
AFOREMENTIONED POTENT CONVECTIVELY-ENHANCED S/W TROUGH WHICH IS
FORECAST TO ROUND THE RIDGE FROM MO THIS AFTERNOON TO NEAR THE
DELMARVA BY WED AFTERNOON. THE EXPANSION OF THE RIDGE AND ASSOCIATED
SUBSIDENT LOWER TROPOSPHERIC WARMTH CHARACTERIZED BY FORECAST H85
TEMPS OF 16-18C...SHOULD SUPPORT HIGH TEMPERATURES IN THE UPPER 80S
TO AROUND 90 DEGREES - OR JUST SHY OF THE RECORDS IN THE LOWER 90S.
THE PROJECTED PATH OF THE S/W TROUGH AND PROBABLE OUTFLOW FROM
EARLIER OH VALLEY TO CENTRAL APPALACHIAN WILL PROVIDE GLANCING
FORCING FOR ASCENT AND ASSOCIATED CHANCE OF SHOWERS AND STORMS
PRIMARILY ACROSS THE NORTHEASTERN PIEDMONT AND NORTHERN-CENTRAL
COASTAL PLAIN. MODERATE INSTABILITY AND 20-25 KTS OF MID LEVEL FLOW
WILL BE SUPPORTIVE OF MULTI-CELL STORM ORGANIZATION WITH AN
ATTENDANT THREAT OF DAMAGING WIND GUSTS AND HAIL.

WEDNESDAY NIGHT: 1025 MB SURFACE HIGH PRESSURE OVER NEW ENGLAND THIS
AFTERNOON WILL RIDGE SOUTHWARD AND PRESS A SURFACE COLD FRONT INTO
THE VA TIDEWATER/CHESAPEAKE BAY REGION - SHORT OF CENTRAL NC OWING
TO OPPOSING MID-LEVEL AND BERMUDA SURFACE RIDGING OVER THE
SOUTHEAST. MOSTLY CLEAR WITH LOWS IN THE MIDDLE 60S ON AVERAGE...OR
A TOUCH COOLER THAN TUE NIGHT GIVEN A SLIGHTLY DRIER BOUNDARY LAYER.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 230 PM...

WELL ABOVE NORMAL TEMPERATURES TO CONTINUE WITH MID LEVEL HIGH
PRESSURE CENTERED OVER SOUTH CAROLINA AND 700 MILLIBAR HEIGHTS
EXCEEDING 3180 METERS. LITTLE TO TRIGGER CONVECTION OTHER THAN
AFTERNOON HEATING. WINDS BELOW 20000 FEET GENERALLY LESS THAN 20
KNOTS WITH MIXING HEIGHTS ABOVE 5000 FEET. INSTABILITY AND CAPE
SUFFICIENT FOR THUNDER IF PARCELS CAN BE LIFTED HIGH ENOUGH.
ISOLATED LATE DAY THUNDER POSSIBLE WITH CHANCES FOR MEASURABLE RAIN
LESS THAN SLIGHT... BUT DAMAGING DOWNBURST WINDS NOT AN
IMPOSSIBILITY.

AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S EXCEPT UPPER 80S
NORTHWEST. LOW TEMPERATURES IN THE MID 60S.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 230 PM...

THE UPPER LEVEL RIDGE OVER THE EASTERN UNITED STATES BEGINS
WEAKENING THURSDAY NIGHT AND FINALLY ESTABLISHES ITSELF OVER
TEXAS SATURDAY... WITH RESULTANT NORTHWEST FLOW ALOFT OVER NORTH
CAROLINA. PRECIPITABLE WATERS INCREASE TO ABOVE 1.25 INCHES AND
AFTERNOON RAIN CHANCES RISE TO ONE IN FOUR. LIGHT WEST TO WEST
NORTHWEST FLOW IN THE MID LEVELS SATURDAY AND LOW LEVEL
THICKNESSES REMAIN WELL ABOVE NORMAL. AFTERNOON HIGH TEMPERATURES
IN THE UPPER 80S WITH A FEW 90S POSSIBLE. THE SMALL THREAT FOR
DAMAGING DOWNBURST WINDS WILL CONTINUE OVER FROM THE LATE WORK
WEEK.

A SURFACE LOW OVER NEW ENGLAND FRIDAY NIGHT WILL DROP SOUTHEAST WITH
TIME... SHIFTING SURFACE WINDS OVER CENTRAL NORTH CAROLINA TO NORTH
BY LATE SATURDAY. THE AIR MASS DRYS AND COOLS... BUT TEMPERATURES
STAY ABOVE CLIMATOLOGY. DRY SUNDAY THROUGH TUESDAY. AFTERNOON
HIGH TEMPERATURES LOWER 80S NORTHEAST TO UPPER 80S SOUTHWEST
SUNDAY THEN LOW TO MID 80S MONDAY AND TUESDAY. SATURDAY NIGHT LOW
TEMPERATURES LOW TO MID 60S... THEN UPPER 50S TO LOWER 60S SUNDAY
AND MONDAY NIGHTS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 320 PM TUESDAY...

ASIDE FROM AFTERNOON AND EVENING SHOWERS AND STORMS MOST LIKELY TO
AFFECT NORTHERN NC...INCLUDING THE TRIAD TERMINALS EASTWARD TO KRDU
AND KRWI...VFR CONDITIONS WILL PREVAIL THROUGH MOST OF TONIGHT.

A PERSISTENT REGIME OF HUMID SOUTHERLY FLOW AROUND BERMUDA HIGH
PRESSURE WILL THEN PROMOTE THE DEVELOPMENT OF IFR-LIFR CEILINGS AND
MVFR VISIBILITY RESTRICTIONS MAINLY AT KFAY AND KRWI BETWEEN 08-13Z.
ADDITIONAL SHOWERS AND STORMS MAY REDEVELOP AND AFFECT THE KRWI AND
KRDU TERMINALS WED AFTERNOON.

OUTLOOK: THE EXPANSION OF A HOT MID LEVEL RIDGE...AND RESULTANT
WESTWARD EXPANSION OF BERMUDA SURFACE HIGH PRESSURE AND A MORE WEST
SOUTHWESTERLY LOW LEVEL FLOW INTO OUR REGION...WILL REDUCE HUMIDITY
VALUES AND ASSOCIATED PROBABILITY OF MORNING STRATUS AND AFTERNOON
CONVECTION FOR THE REMAINDER OF THE PERIOD...WITH GENERALLY VFR
CONDITIONS EXPECTED THROUGH THE WEEKEND.

&&

.CLIMATE...

THE FOLLOWING ARE RECORD HIGH TEMPERATURES FOR THE REMAINDER OF THE
WEEK:
                  RDU              GSO
WED MAY 2ND:   92 IN 2010       91 IN 1926
THU MAY 3RD:   93 IN 1959       92 IN 1959
FRI MAY 4TH:   94 IN 1938       94 IN 1928

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...99
LONG TERM...99
AVIATION...MWS
CLIMATE...MWS
Hazardous weather outlook, May 1, 3:17 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT TUE MAY 1 2012

NCZ007>011-021>027-038>041-021000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
317 PM EDT TUE MAY 1 2012

...SEVERE THUNDERSTORM WATCH 219 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ028-042-043-073>078-083-084-021000-
EDGECOMBE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-
317 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
THROUGH EARLY EVENING. THE STORMS WILL PRODUCE STRONG TO LOCALLY
DAMAGING WINDS....LARGE HAIL AND AN EXCESSIVE AMOUNT OF
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ085-086-088-089-021000-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
317 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 1, 5:10 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT TUE MAY 1 2012

NCZ021-022-038-039-012230-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
510 PM EDT TUE MAY 1 2012

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...
GUILFORD...FORSYTH AND DAVIDSON COUNTIES THROUGH 630 PM EDT...

AT 508 PM EDT...DOPPLER RADAR INDICATED THE STRONGEST THUNDERSTORMS
AROUND 10 MILES WEST OF LEWISVILLE...MOVING EAST AT 25 MPH. ANOTHER
STRONG THUNDERSTORM WAS LOCATED AROUND 5 MILES NORTHWEST OF RURAL
HALL...MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LEWISVILLE...
CLEMMONS...SOUTHWEST WINSTON0SALEM...RURAL HALL AND BELLEWS CREEK.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 37 AND 219.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 83 AND 131.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3584 8043 3586 8042 3585 8039 3589 8042
      3589 8037 3596 8038 3599 8043 3601 8042
      3606 8047 3614 8044 3626 8044 3625 7965
      3565 7978 3563 8008 3568 8034 3572 8034
      3574 8046 3583 8049
TIME...MOT...LOC 2108Z 278DEG 24KT 3605 8059

BLAES
Local storm report, May 1, 5:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
513 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             3 WNW OAK HILL          36.44N  78.77W
05/01/2012  M1.25 INCH       GRANVILLE          NC   TRAINED SPOTTER

            SPOTTER REPORTED HALF DOLLAR SIZE HAIL

&&

EVENT NUMBER RAH1200180

ELLIS
Local storm report, May 1, 5:24 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 WSW BETHEL HILL       36.48N  78.96W
05/01/2012  E1.00 INCH       PERSON             NC   TRAINED SPOTTER

&&

EVENT NUMBER RAH1200181

SHARP
Local storm report, May 1, 5:28 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
528 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     3 NW WISE               36.50N  78.22W
05/01/2012                   WARREN             NC   911 CALL CENTER

            TWO TREES REPORTED DOWN SOUTH OF THE I-85 WELCOME
            CENTER TOWARD EXIT 229.

&&

EVENT NUMBER RAH1200182

BLAES
Special weather statement, May 1, 5:32 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT TUE MAY 1 2012

NCZ008-009-026-012230-
FRANKLIN-GRANVILLE-VANCE-
532 PM EDT TUE MAY 1 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS VANCE...GRANVILLE AND
FRANKLIN COUNTIES THROUGH 630 PM EDT...

AT 530 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DABNEY...OR ABOUT OVER OXFORD...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE OXFORD...
DABNEY...HENDERSON...GILLBURG...INGLESIDE...CENTER VILLE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 218.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3646 7853 3634 7828 3630 7828 3628 7830
      3626 7830 3625 7814 3621 7811 3621 7805
      3620 7801 3613 7806 3598 7822 3629 7865
TIME...MOT...LOC 2130Z 293DEG 27KT 3635 7851

77
Special weather statement, May 1, 5:37 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
537 PM EDT TUE MAY 1 2012

NCZ007-008-024-025-012230-
DURHAM-GRANVILLE-ORANGE-PERSON-
537 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN PERSON...NORTHERN
ORANGE...SOUTHWEST GRANVILLE AND DURHAM COUNTIES THROUGH 630 PM
EDT...

AT 536 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUSHY FORK...OR ABOUT OVER PROSPECT HILL...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROUGEMONT...BAHAMA...
AND...MORIAH...BUTNER...AND...STEM...CREEDMOOR.

HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3629 7860 3607 7867 3608 7874 3606 7875
      3603 7875 3602 7874 3603 7872 3600 7871
      3614 7926 3625 7926 3625 7916 3638 7915
TIME...MOT...LOC 2136Z 292DEG 27KT 3627 7910

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 10:32 PM EDTSpecial Weather StatementRAHForsyth58 min
May 1, 3:50 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford35 min
May 1, 4:10 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance, Warren80 min
May 1, 4:52 PM EDTSpecial Weather StatementRAHForsyth38 min
May 1, 5:10 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph80 min
May 1, 5:17 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren58 min
May 1, 5:32 PM EDTSpecial Weather StatementRAHFranklin, Vance58 min
May 1, 5:37 PM EDTSpecial Weather StatementRAHDurham53 min
May 1, 6:14 PM EDTTornado WarningRAHDurham, Granville, Orange, Wake31 min
May 1, 6:21 PM EDTSpecial Weather StatementRAHEdgecombe54 min
May 1, 6:43 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.